Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Taking Rituxan for rheumatoid arthritis. Having night sweats and joints are hurt. Should I continue taking Rituxan?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1980
Answered : 1357 Questions
I have RA and take Rituxan. I have been so fatigued for the past 3 weeks, have night sweats and a general malaise. My joints hurt but don't kill. How do I know when it is time for me to get Rituxan again as they say 4-6 months?
Posted Tue, 19 Nov 2013 in Lupus
Answered by Dr. Rakesh Karanwal 4 hours later
Brief Answer:
Rituxan is given on Day 0, 14 and every 48 weeks

Detailed Answer:
Hi Ma'am,

Thanks for your query.

Firstly, Rituxan is known to cause fatigue and general malaise as side effects.

The Regime for Rituxan for RA, is :-

1000mg as initial dose, repeated after 14 days. Thereafter, it is recommended to be administered every 48 weeks. One does NOT have to decide when to take the subsequent dose.

I presume that you must have been administered first two doses (on day 0 and thereafter on Day 14).

You may therefore consult your doctor for the next dose on the due date.

Hope I have answered your query. I will be happy to address to your further queries, if any.

Wish you a speedy recovery.

Fond regards,

Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Follow-up: Taking Rituxan for rheumatoid arthritis. Having night sweats and joints are hurt. Should I continue taking Rituxan? 4 hours later
I took Rituxan in XXXXXXX and July. I did not have fatigue after I received Rituxan. I actually felt the best I had for years in August and September. I do not have near the amount of joint pain that I had previously. I got violently ill after receiving Enbrel and Humira. Orencia and Actemra did nothing for me.

According to the PI it indicates that I can receive Rituxan every 4-6 months. Not every 48 weeks. Are you in a different country with different indications?

What my question is- Since I can receive it as early as 4 months, would my very severe fatigue mean that I could be in a Pre-flare at this time? That maybe since I am having less joint pain than I usually have is due to the fact that I still have some rituxan in my system?

Answered by Dr. Rakesh Karanwal 5 hours later
Brief Answer:
Rituxan is given every 4 months or more

Detailed Answer:
Hi Ma'am,

I apologize for the typographical error due to mental fatigue.

Firstly, Rituxan is given every 24 weeks (and NOT 48 weeks as mentioned earlier) or more, after the initial doses.

Further, extreme fatigue does NOT indicate pre-flare up stage. Rituxan is not solely extreme fatigue. Since the drug makes the patient more susceptible to infections, particularly fungal infections and re-activation of tuberculosis or hepatitis, presence of extreme fatigue along with night sweats indicate either, re-activation of a dormant disease or occurrence of a fresh infection.

I therefore suggest that you consult your doctor who will order relevant investigations to detect fresh infection, if any and prescribe appropriate treatment.

Lastly, in RA, a substance called Tissue Necrotic factor (TNF) is responsible for inflammation of the joints (causing destruction of joints, and pain). Rituxan acts by inhibiting TNF and thereby reduces joint pain and inflammation.

Yes, the effect of Rituxan lasts for 4-6 months. Hence the requirement of the drug every 4 months or so. These injections are stopped when the TNF levels drop to negligible level.

I will be happy to answer further clarifications.

Fond regards,

Dr. Rakesh Karanwal
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor